Wyoming, 2021

High Wind in Wyoming, November 23, 2021

November 23, 2021 · NWS CYS · 4 events in 3 counties and zones

Strong winds for southeast Wyoming wind prone areas led to Interstate 80 between Laramie and Rawlins being closed to light, high-profile vehicles for much of the late morning and afternoon on the 23rd with gusts to 66 MPH.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds for southeast Wyoming wind prone areas led to Interstate 80 between Laramie and Rawlins being closed to light, high-profile vehicles for much of the late morning and afternoon on the 23rd with gusts to 66 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 23, 3:10 AM MST, 10 minutes earlier.

Area forecast discussion, Nov 23, 3:10 AM MST, 10 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 455 AM
MST Tue Nov 23 2021

.SHORT TERM...(Today and tonight)
Issued at 310 AM MST Tue Nov 23 2021

The current weather setup discussion begins with a pronounced upper
level H5 ridge currently draped over the Intermountain West, which
includes a portion of our cwa. GOES-16 Water Vapor analysis depicts
a broad swath of very dry air advecting over western and south
central WY this morning, stretching to the southeast through the
Front Range of CO toward the Southern Plains. Overnight observations
across the higher terrain along I-80 at KARL have been showing very
low RH values hovering around 10 percent. Similar observations have
been present at KBRX early this morning. MSAS Analysis and SPC
mesoanalysis depicts a 1006mb surface low over northeast WY and
southeast MT. A 1024mb surface high over southwest CO. Closer to
home in our cwa, we have a surface trough that is elongated nearly
north to south parallel to the Laramie Range. With the steep
pressure gradients being present across the area, wind gusts have
been strong across the higher terrain and wind prone corridors, with
gusts of 40-55mph occurring.

As the day progresses, a shortwave across the Pacific NW will
propagate to the east over the Northern Rockies, with a surface cold
front quickly advancing toward our cwa. Before this shortwave
disturbance moves closer to the area, we have multiple weather
concerns to consider. The first will be the mountain wave activity
that will continue to occur from this morning through late
afternoon. In addition to the very dry air advecting across the
area, the upper level ridge will allow for warm temperatures to
advect into the region as well. This warm air will mix down to the
surface once we have daylight courtesy of downslope chinook winds.
This will create critical fire weather concerns for areas along and
east of Interstate 25 today. RH minimums between 6-15 percent are
anticipated. Went with a considerably higher afternoon daytime high
for several areas east of Interstate 25 today due to the downslope
winds. Despite the cloud cover from orographic uplift across the
higher terrain pushing to the east by this afternoon and lower sun
angle, expect that surface highs will be above average from the
middle 60s to lower 70s potentially. This would be flirting with
near record high temperatures for areas east of I-25.

For the tonight period forecast, expect that temperatures and winds
will dissipate by late evening for most areas east of I-25.
However, gusty winds along and ahead of the strong cold front will
create winds in the 15-30mph threshold overnight, especially the
southern Nebraska Panhandle between 12z-18z. Expect that several
areas in southeast WY will have the daytime maximum temperature
shortly after midnight due to the CAA. The strong cold front will
cause clouds to linger through early afternoon on Wednesday. Partial
clearing by late Wednesday afternoon will be possible. The CAA will
cause temperatures to be 20-30 degrees colder by Wednesday
afternoon. Light snow showers in the higher terrain will be possible.
However, accumulations will be very light...on the order of a
dusting to a couple of inches at most. The Snowy and Sierra Madre
mountains above 8000 feet will likely be the only areas that see
slightly more than a dusting. Breezy winds will slowly diminish from
west to east throughout Wednesday, with the southern Nebraska
Panhandle seeing the latest time of diminishing winds.

&&

.LONG TERM...(Wednesday night through Tuesday)
Issued at 310 AM MST Tue Nov 23 2021

Quiet weather pattern continues late this week through next weekend
as all models show a broad flat ridge of high pressure aloft
remaining over the southwest United States. This will generally
result in west to northwest flow aloft across the central Rockys
with milder than average temperatures. With the progressive upper
level trough exiting the region early on Wednesday, expect
temperatures on Thanksgiving day to be a few degrees warmer than MOS
in most places as models indicate the ridge axis building into
Wyoming rather quick behind the trough with 700mb temperatures
rising above 0c. However, this will also bring increasing winds
across southeast Wyoming through Friday, especially across the wind
prone areas where additional High Wind headlines are possible. The
only parameters not favorable for strong winds is the lack of 700mb
flow and marginal low-mid level subsidence, but low level gradients
should be sufficient across the Wind Prone areas.

The only minor disagreement in model solutions during this time
period is Friday night into Saturday. The 00z ECMWF shows a weak
clipper system briefly digging south along the northern Front Range
with some light rain/snow over the eastern High Plains. All other
models including the vast majority of ensembles do not show this
feature and just show a slight cool down due to a backdoor cold
front across the eastern plains. Kept POP around 5 percent since
previous runs showed some precip north of I-80 during this time
period. By Sunday and next Monday, all models then show a strong
high-amplitude upper level ridge building northward towards the
Canada/US border. Expect moderating temperatures with 700mb
temperatures approaching +6c by Sunday afternoon. Remaining dry
through the extended with little to no precipitation in sight into
early December.

&&

.AVIATION...(For the 12Z TAFS through tonight)
Issued at 455 AM MST Tue Nov 23 2021

Main Aviation concern will be gusty winds starting this morning and
continuing through the evening hours after 00z Wednesday. LLWS
expected when winds at the surface become light in the evening and
early morning hours.  Otherwise, increasing mid to high level
cloudiness is expected through the afternoon. Mountain wave
turbulence is likely above 2000 feet AGL.

HAZARDS/WEATHER TRENDS: VFR conditions expected through tonight.
Wind gusts this morning up to 30 knots, mainly for KRWL and KLAR.
Winds will become more widespread and steady after 15z this morning
and spread into KCYS and portions of western Nebraska. Gusts up to
40 knots are possible. LLWS up to 40 knots this morning will lower,
mainly due to winds mixing down to the surface, but may redevelop
this evening by 01z as winds decouple.

&&

.FIRE WEATHER...
Issued at 259 AM MST Tue Nov 23 2021

Critical fire weather conditions expected from this morning through
the afternoon for areas east of the Laramie Range. Widespread gusty
winds are expected east of the Laramie Range. Very poor humidity
recoveries are also expected due to downsloping winds. Minimum RH
values ranging from the single digits to lower teens will occur
today.
Wind gusts will diminish late tonight as a dry, cool front arrives
by early Wednesday morning across the area. Humidity recoveries will
be considerably better once the cool front passes, and will reduce
the fire weather concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Red Flag Warning from 10 AM this morning to 4 PM MST this
     afternoon for WYZ301-310.

     High Wind Warning until 5 PM MST this afternoon for WYZ106-110.

NE...Red Flag Warning from 10 AM this morning to 4 PM MST this
     afternoon for NEZ311>313.

&&

SHORT TERM...BW
LONG TERM...TT
AVIATION...TT
FIRE WEATHER...BW
Hazardous weather outlook, Nov 23, 3:11 AM MST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
311 AM MST Tue Nov 23 2021

WYZ101>105-109-111>115-241015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
311 AM MST Tue Nov 23 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-241015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
311 AM MST Tue Nov 23 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings are in effect for the wind corridors of
southeast Wyoming today. Dangerous travel conditions are likely
for light weight and high profile vehicles.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong winds will be possible primarily in the wind corridors of
southeast Wyoming Thursday night into Friday. Dangerous travel
conditions will be possible during that time for light weight and
high profile vehicles.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ107-108-118-119-241015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
311 AM MST Tue Nov 23 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Critical fire weather conditions are expected today for areas
along and east of Interstate 25 in southeast Wyoming and the
western Nebraska Panhandle. Burning of any kind is strongly
discouraged.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
November 23, 3:20 AM MST to 4:36 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured sustained winds of 40 MPH for around 1 hour 9 mile south of Wheatland. Maximum wind gust of 57 MPH was measured during this period.

High Wind, North Snowy Range Foothills

When
November 23, 9:50 AM MST to 1:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds including at Elk Mountain (WY19) along Interstate 80 where the maximum wind gust was measured. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 7 hours.

High Wind, Upper North Platte River Basin

When
November 23, 1:22 PM MST to 1:48 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT mesonet station Skyline (KSKL) along WY230 measured maximum wind gust 12 miles east-southeast of Encampment.

High Wind, North Snowy Range Foothills

When
November 23, 7:48 PM MST to 8:08 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet stations Cooper Cove (WY24) and Elk Mountain (WY19) along Interstate 80 reported high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988069, 988068, 988086, 988087.